Jump to content

shortness of breath and terrible itching


Recommended Posts

my husb. dx dec. sclc mets to brain and liver,first round of chemo didn't really work, moved to totopecan and landed him in hospital for 10 days, white counts off, transfusions needed and severly dehydrated. will start cisplatin, and gemzar on thursday, while in hospital his oxygen level dropped to 88 and they started 2 litre of oxygen, by the time he was released his levels were reading 94-95 and he was released without oxygen, He is very short of breath on exertion, we had onc. appt yesterday they observed his breathing listened to lungs and checked oxygen level which was at 98, I just don't understand the constant shortness of breath, anyone else have this happen, we have appt thursday with his regular onc. and will ask for oxygen for home if it will make him more comfortable.

My next question is itching, he is bothered almost constantly with itching on his back, stomach and legs, it's been going on about 2 mo. we have tried gold bond, mineral oil, aloe very with solarcaine in it, benadryl and so far not much relief,it even interferes with his sleep. has anyone had any experience with this and any home remedies or relief that you can think of would be much appreciated,

Thanks so much for any responses,

Loretta

Link to comment
Share on other sites

My father had shortness of breath that has progressed very rapidly (in about 4 weeks from first SOB episode he could hardly breath). I think now that we did not understand fully how dangerous that could be. If you google dyspnea and lung cancer you get some very good articles on what to do in such situation. the first thing is to try to understand what is going on and try to remedy it if possible. For example: airway obstruction can be sometimes corrected, pleural effusion drained etc. For the symptoms you could try cortisosteroids, bronchodilators, morphine elixirs, and oxigen. But I would arge you to explore whether this SOB can be corrected. It could be very dangerous.

As for the itching... you say that he has liver mets ? Liver problems do show up often as itching. I know because I have a chronic liver/gallblader condition. I do not know what to advice here besides maybe talking to an internist or a specialist in liver diseases. He might know what to do.

Link to comment
Share on other sites

Hi Loretta...I am so sorry you and your hubby are going through this. My hubby had SOB much of the time as well. Chemo treatment helped but, as we were told, because of the nature of cancer, it could be an ongoing issue that has to be dealt with. I am sure your oncologist can make some suggestions. We received the in home oxygen tank but my husband wasn't wanting it so it also depends on what feels comfortable to each individual.

My husband was also HORRIBLY itchy in the same places. That is so strange that it is in the same places because oncologist, nurses, nobody knew what was causing it. I thought it was a reaction to chemo or something but it never went away and actually got worse during WBR. It was accompanied by a slightly raised rash but was not bedsores or anything. They were itchy, sometimes burning and always unpleasant to him. Nothing seemed to help except for epsom salt baths.

Sending you both warm hugs. I hope things improve for you both.

Flowergirlie

Link to comment
Share on other sites

Hi, Loretta:

When you see your onc tomorrow you might ask him for a referral to a good dermatologist. During the latter part of my taxol/carbo/avastin combo therapy I developed a red, scaly, itchy rash on my legs which greatly interfered with sleep. I tried all the remedies you listed and more, all without success. My onc had previously suggested a specific dermatologist for another condition, coincidentally the same doctor I'd been seeing for years to follow up on a skin cancer problem 10 years ago. He quickly recognized it as a relatively severe outbreak of stasis dermatitis, which I'd had in mild form for several years. It was not a side effect of the chemo as I'd assumed, but a pre-existing condition that had become much worse because of the reduced circulation and lowered resistance brought on by the chemo. He presecibed a strong steroid ointment, which immediately stopped the itching and gave me the first good night's sleep in days. Within 2 weeks I was back to the previous mild form of the skin disorder.

Because your husband's itching extends to the back and stomach, I doubt if it's the same condition I had (have), but it could be some other recognizable skin problem not caused by the chemo but allowed to become worse because of it. I hope it gets resolved quickly. Aloha,

Ned

Link to comment
Share on other sites

Hi Loretta,

I'm sorry your husband is dealing with all of those symptoms. My hubby has had shortness of breath, but it's been in cycles. It was always explained away as the tumor causing it. Our radiation onc did explain that they sometimes do radiation just for the purpose of relieving those types of symptoms (I guess caused by the tumor pressing on something).

I hope he can get is sorted out.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...